Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 1998, 2:14 AM EDT for Floyd County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1998, 2:14 AM EDT (06:14 UTC)
- Expired
- Jun 13, 1998, 2:45 AM EDT
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 13, 1:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2064 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 17.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 130614 RRA SVRJKL KYC071-130645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 214 AM EDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN SOUTHEASTERN KENTUCKY. * UNTIL 245 AM EDT. * AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF PIKEVILLE ... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARTIN THROUGH 225 AM EDT. MCDOWELL BY 225 AM EDT. CRAYNOR BY 240 AM EDT. THIS STORM HAS A HISTORY OF DAMAGING WIND IN JOHNSON COUNTY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WHP/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:07 PM EDT, 12 hours 7 minutes earlier.
Area forecast discussion, Jun 12, 2:07 PM EDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT THU JUN 11 1998 1730Z KJKL SHOWING RENEGADE -SHRA OVER THE CWA AND SW VA...BUT NOTHING TO FOCUS IN ON IN TERMS OF STRONG CONVECTION. HAVE HANDLED THESE IN THE NOWCASTS AND WILL CONTINUE TO DO SO. ISOLATED -SHRA MAY PERSIST INTO THE EVENING BUT THE REAL FCST CONCERN IS TONIGHT. SFC FRONT MOVES THROUGH THE CWA BETWEEN MIDNIGHT AND 600 AM SAT AND SHOULD BE EAST OF THE AREA BY 12Z SAT. ETA MODEL SHOWS THIS FRONT GOING THROUGH US AND WEAKENING AS NEW FRONT DEVELOPES IN THE LEE OF THE APP MOUNTAINS. OUR FRONT GOES STATIONARY ACROSS CENTRAL TN AND ALONG THE NC/SC BORDER. THEN AS THE NEXT LOW DEVELOPS ALONG THE KS/NE BORDER...IT WILL PICK THE FRONT TO OUR SOUTH BACK UP AND BRING IT BACK INTO OUR REGION SUNDAY NIGHT OR MONDAY. TONIGHT...SVR POTENTIAL SHOULD BE REALIZED AS STRONG UVV COMES ACROSS EASTERN KY AFTER 06Z SAT. STORMS OUT AHEAD OF THE FRONT EARLIER WILL WILL GAIN STRENGTH AS VARIOUS JETS COME INTO PLAY. H8 JET IS 45-50 KTS OVERNIGHT...5H JET IS 60 KTS...AND 250 JET IS 110 KTS. STEEP LAPSE RATES OVERNIGHT ARE ALSO DEPICTED BY ISENTROPIC PACKING BETWEEN THE SFC AND 700 MB. LI/S OF -8C WILL BE MOVING ACROSS THE EASTERN PART OF THE STATE AFTER MIDNIGHT. DAMAGING WINDS WILL BE THE CULPRIT. LARGE HAIL IS LESS OF A THREAT WITH HIGH FREEZING LEVELS...AT LEAST INITIALLY...UNTIL SIGNIFICANT COOLING TAKES PLACE AFTER 06Z. 5H TEMPS DROP BY 6C BY 12Z AND DON/T RECOVER UNTIL AFTER 18Z SAT. USING GARP DATA REVEALS THAT IT NEVER DOES COOL OFF SUFFICIENTLY ALOFT (ABOVE 400 MB) TO GIVE HIGH CAPES...AND WE MAX OUT AROUND 1500 J/KG AT 06Z. THIS ALSO SUPPORTS WIND DAMAGE AS THE MAIN THREAT. WOULD OPT TO KEEP MENTION OF RA/DZ AND LOW CLOUDS AT LEAST THROUGH THE MORNING SATURDAY. THEN AS DRYING WORKS IN FROM THE NW...A DECREASING CLOUD TREND SATURDAY AFTERNOON...EXCEPT FOR BORDER MOUNTAINS WHICH COULD STAY CLOUDY ALL DAY. SUNDAY COULD TURN OUT TO BE MAINLY DRY WITH THE FRONT TO OUR SOUTH... NORTHWEST FLOW...AND NO REAL UVV TO SPEAK OF. SUNDAY MAY WELL TURN OUT TO BE THE REVERSE OF SATURDAY ACROSS THE STATE WITH THE EAST SUNNY AND THE WEST CLOUDY. LET/S DO DROP THE POPS FOR SUNDAY ALTOGETHER THOUGH WITH LI/S ON THE PLUS SIDE OF ZERO. SATURDAY NIGHT WILL BE A NIGHT FOR FOG UNDER CLR/PCY SKIES AND SOMEWHAT COOLER TEMPS IN NW FLOW AND HAVE UNDERCUT GUIDANCE. SUNSHINE ON SUNDAY SHOULD BOOST TEMPS UP CLOSE TO FWC MAXES. THE FOLLOWING GUIDANCE IS FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE PRODUCT SDFZFPKY. JKL 67/77/59/84 7400 LOZ 67/80/58/86 6300 INGRAM
In the hours before
Special weather statement, Jun 12, 8:55 PM EDT, 5 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 855 PM EDT FRI JUN 12 1998 THE STORM PREDICTION CENTER (SPC) INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EAST AND SOUTHCENTRAL KENTUCKY TONIGHT. THERE IS EVEN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE FOLLOWING COUNTIES IN EAST KENTUCKY...FLEMING...BATH...MONTGOMERY...POWELL... ESTILL...MENIFEE...LEE...WOLFE...MORGAN...ROWAN AND ELLIOTT. SOME CITIES IN THE MODERATE RISK INCLUDE...MOUNT STERLING... MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...IRVINE...BEATTYVILLE... CAMPTON...WEST LIBERTY...FRENCHBURG AND SANDY HOOK. SOME CITIES IN THE SLIGHT RISK AREA ARE...SOMERSET...LONDON...MIDDLESBORO...HAZARD... JACKSON...PAINTSVILLE...PRESTONSBURG...PIKEVILLE AND WHITESBURG A VIGOROUS COLD FRONT ACROSS CENTRAL INDIANA AND SOUTHEAST SECTIONS OF ILLINOIS AND MISSOURI...WILL CHARGE ACROSS SOUTHEAST KENTUCKY LATE TONIGHT. THIS FRONT IS SUPPORTED BY A STRONG UPPER LEVEL DISTURBANCE OVER THE GREAT LAKES AND NORTHERN OHIO VALLEY. A NEARLY SOLID LINE OF STRONG TO SEVERE THUNDERSTORMS WAS STRIPED ALONG THE COLD FRONT AND MOVING SOUTHEAST AT 35 MPH INTO A WARM AND VERY MOIST AND UNSTABLE AIR MASS OVER KENTUCKY. THESE STORMS WILL REACH FLEMING COUNTY BETWEEN 1130 PM AND MIDNIGHT EDT...THEN BE ALONG A LONDON TO JACKSON LINE BY 130 AM EDT THEN EXIT THE VIRGINIA BORDER BETWEEN 330 AND 4 AM EDT. THE STORMS SHOULD WEAKEN SOMEWHAT OVERNIGHT ESPECIALLY AS THEY HEAD INTO THE KENTUCKY MOUNTAINS SOUTHEAST OF JACKSON. IT APPEARS THAT THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES ESPECIALLY ALONG AND NORTH OF A BEREA TO BEATTYVILLE TO LOUISA LINE. HEAVY RAINS WILL ALSO BE A THREAT WITH LOCALLY 1 TO 2 INCHES OF RAIN BETWEEN 1 AND 2 HOURS. THIS COULD CAUSE URBAN AND SMALL STREAM FLOODING IN POOR DRAINAGE AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR FAR NORTHEAST KENTUCKY UNTIL 4 AM EDT FOR BOYD...CARTER...GREENUP AND LAWRENCE COUNTIES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1130 PM AND 330 AM EDT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNZED TO THE NATIONAL WEATHER SERVICE WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON THIS DANGEROUS WEATHER SITUATION. HUETTL
Special weather statement, Jun 12, 8:55 PM EDT, 5 hours 19 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 855 PM EDT FRI JUN 12 1998 THE STORM PREDICTION CENTER (SPC) INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EAST AND SOUTHCENTRAL KENTUCKY TONIGHT. THERE IS EVEN A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE FOLLOWING COUNTIES IN EAST KENTUCKY...FLEMING...BATH...MONTGOMERY...POWELL... ESTILL...MENIFEE...LEE...WOLFE...MORGAN...ROWAN AND ELLIOTT. SOME CITIES IN THE MODERATE RISK INCLUDE...MOUNT STERLING... MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE...IRVINE...BEATTYVILLE... CAMPTON...WEST LIBERTY...FRENCHBURG AND SANDY HOOK. SOME CITIES IN THE SLIGHT RISK AREA ARE...SOMERSET...LONDON...MIDDLESBORO...HAZARD... JACKSON...PAINTSVILLE...PRESTONSBURG...PIKEVILLE AND WHITESBURG A VIGOROUS COLD FRONT ACROSS CENTRAL INDIANA AND SOUTHEAST SECTIONS OF ILLINOIS AND MISSOURI...WILL CHARGE ACROSS SOUTHEAST KENTUCKY LATE TONIGHT. THIS FRONT IS SUPPORTED BY A STRONG UPPER LEVEL DISTURBANCE OVER THE GREAT LAKES AND NORTHERN OHIO VALLEY. A NEARLY SOLID LINE OF STRONG TO SEVERE THUNDERSTORMS WAS STRIPED ALONG THE COLD FRONT AND MOVING SOUTHEAST AT 35 MPH INTO A WARM AND VERY MOIST AND UNSTABLE AIR MASS OVER KENTUCKY. THESE STORMS WILL REACH FLEMING COUNTY BETWEEN 1130 PM AND MIDNIGHT EDT...THEN BE ALONG A LONDON TO JACKSON LINE BY 130 AM EDT THEN EXIT THE VIRGINIA BORDER BETWEEN 330 AND 4 AM EDT. THE STORMS SHOULD WEAKEN SOMEWHAT OVERNIGHT ESPECIALLY AS THEY HEAD INTO THE KENTUCKY MOUNTAINS SOUTHEAST OF JACKSON. IT APPEARS THAT THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES ESPECIALLY ALONG AND NORTH OF A BEREA TO BEATTYVILLE TO LOUISA LINE. HEAVY RAINS WILL ALSO BE A THREAT WITH LOCALLY 1 TO 2 INCHES OF RAIN BETWEEN 1 AND 2 HOURS. THIS COULD CAUSE URBAN AND SMALL STREAM FLOODING IN POOR DRAINAGE AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR FAR NORTHEAST KENTUCKY UNTIL 4 AM EDT FOR BOYD...CARTER...GREENUP AND LAWRENCE COUNTIES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1130 PM AND 330 AM EDT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNZED TO THE NATIONAL WEATHER SERVICE WEATHER RADIO OR LOCAL NEWS MEDIA FOR LATER STATEMENTS ON THIS DANGEROUS WEATHER SITUATION. HUETTL
Special weather statement, Jun 13, 1:10 AM EDT, 1 hour 4 minutes before
KYZ044-130540- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 110 AM EDT SAT JUN 13 1998 ....SEVERE THUNDERSTORM WATCH FOR FLEMING COUNTY CANCELLED AT 100 AM EDT... THE SEVERE THUNDERSTORM WATCH FOR FLEMING COUNTY THAT WAS IN EFFECT UNTIL 400 AM EDT HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS HAD MOVED SOUTHEAST OF FLEMING COUNTY AS OF 100 AM EDT...THEREFORE THE WATCH WAS CANCELLED. WHP
Local storm report, Jun 13, 1:56 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
156 AM EDT SAT JUN 13 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 AM 4 W MOREHEAD KY WIND DAMAGE
06/13/98 ROWAN POWER LINES DOWN REPORTED BY
POLICE DEPTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:16 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Montgomery | 49 min |
| Jun 13, 12:35 AM EDT | Severe Thunderstorm Warning | JKL | Menifee, Rowan | 30 min |
| Jun 13, 1:36 AM EDT | Severe Thunderstorm Warning | JKL | Martin | 34 min |
| Jun 13, 1:40 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Owsley | 35 min |
| Jun 13, 3:07 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.